Texas, 2008

Flash Flood and Hail in Texas, April 25 to 26, 2008

April 25 to 26, 2008 · NWS EWX · 31 events in 14 counties and zones

A weak cold front moved into the hill country during max heating with temperatures in the upper 80s and lower 90s. Convection fired along the cold front and a line of storms moved slowly southward across the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$7,000
Crop damage
None recorded
Events
31

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EWX wrote it up.

A weak cold front moved into the hill country during max heating with temperatures in the upper 80s and lower 90s. Convection fired along the cold front and a line of storms moved slowly southward across the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Austin/San Antonio, TX wrote its last area forecast discussion before the first event at Apr 25, 5:37 PM CST, 23 minutes earlier.

Area forecast discussion, Apr 25, 5:37 PM CST, 23 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
637 PM CDT FRI APR 25 2008

.AVIATION...
A COLD FRONT MOVING INTO S CENTRAL TX WILL PRODUCE SCT TO NUMEROUS
SHRA/TSRA...SOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS THRU
06Z. THESE STORMS WILL AFFECT THE I35 TAF SITES BETWEEN 01Z AND 04Z.

&&

.PREV DISCUSSION... /ISSUED 256 PM CDT FRI APR 25 2008/

DISCUSSION...
CONVECTION WILL LIKELY FIRE ALONG WEAKENING COLD FRONT OVER CENTRAL
TEXAS LATE THIS AFTERNOON..BACK BUILDING INTO THE NORTHERN PORTIONS
OF THE REGION THIS EVENING AS THE FRONT STALLS. STEEP LAPSE RATES
AND STRONG CAPES MAY SUPPORT LARGE HAIL AND DAMAGING WINDS BY
EARLY EVENING OVER NORTHERN PORTIONS OF THE CWA. POTENTIAL
DEVELOPMENT AND TRAINING OF INDIVIDUAL CELLS ACROSS THE HILL COUNTRY
EASTWARD INTO EASTERN PORTIONS OF SOUTH CENTRAL TEXAS MAY ENHANCE
THE HEAVY RAIN THREAT LATER THIS EVENING INTO THE EARLY MORNING
HOURS. FRONTOLYSIS WILL OCCUR EARLY TOMORROW AND BY MIDDAY..SOUTHEAST
FLOW WILL AGAIN PREVAIL THROUGHOUT THE CWA. SOME UPSLOPE SHOWERS
AND STORMS MAY OCCUR ALONG THE RIO GRANDE PLAINS TOMORROW AS
MODERATE SOUTHEAST FLOW DEVELOPS AMID WEAK DISTURBANCES ALOFT.
STRONG COLD FRONT MOVES IN LATE SATURDAY NIGHT WITH ANOTHER ROUND
OF THUNDERSTORMS MAINLY ALONG THE FRONT. BREEZY AND MUCH COOLER
SUNDAY WITH DECREASING CLOUDS AS THE STRONG RIDGE BUILDS SOUTH.
AS THE COLD RIDGE SETTLES OVER THE REGION SUNDAY NIGHT..SEVERAL
LOW TEMPERATURE RECORDS MAY BE BROKEN IN THE SAN ANTONIO..AUSTIN
METRO AREAS. AS WINDS ALOFT BECOME MORE ZONAL AND SOUTHERLY FLOW
RETURNS..A WARMING TREND WILL BEGIN TUESDAY AND LAST THROUGH
THE REMAINDER OF THE WORK WEEK WITH NO PRECIPITATION EXPECTED.
GULF MOISTURE WILL REMAIN CAPPED WITH GOOD SOUTHWESTERLY FLOW
ALOFT WEDNESDAY THROUGH FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
AUSTIN CAMP MABRY              68  83  58  73  46 /  50  10  50  40   0
AUSTIN BERGSTROM INTL AIRPORT  67  82  57  69  43 /  50  10  50  40   0
DEL RIO INTL AIRPORT           71  85  59  75  49 /  30  20  30  10   0
SAN ANTONIO INTL AIRPORT       69  84  58  71  46 /  50  10  40  40   0

&&

.EWX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

08/01
Hazardous weather outlook, Apr 25, 12:39 PM CST, 5 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
139 PM CDT FRI APR 25 2008

TXZ171>173-183>194-202>209-217>225-228-261100-
LLANO-BURNET-WILLIAMSON-VAL VERDE-EDWARDS-REAL-KERR-BANDERA-
GILLESPIE-KENDALL-BLANCO-HAYS-TRAVIS-BASTROP-LEE-KINNEY-UVALDE-
MEDINA-BEXAR-COMAL-GUADALUPE-CALDWELL-FAYETTE-MAVERICK-ZAVALA-
FRIO-ATASCOSA-WILSON-KARNES-GONZALES-DE WITT-LAVACA-DIMMIT-
139 PM CDT FRI APR 25 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A WEAKENING COLD FRONT WILL MOVE INTO THE AREA LATE THIS AFTERNOON
AND TONIGHT. ISOLATED TO SCATTERED THUNDERSTORMS CAN BE EXPECTED.
SOME OF THE STORMS MAY BECOME SEVERE LATE THIS AFTERNOON AND THIS
EVENING. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS.
LOCALLY HEAVY RAINS WITH ISOLATED RAINFALL AMOUNTS UP TO 3 INCHES
ARE ALSO POSSIBLE TONIGHT DUE TO SLOW AND REPEAT STORM MOVEMENT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A STRONG COLD FRONT WILL MOVE THROUGH THE AREA SUNDAY. SCATTERED
THUNDERSTORMS CAN BE EXPECTED LATE SATURDAY NIGHT INTO SUNDAY.
SOME OF THE STORMS MAY BECOME SEVERE. LARGE HAIL AND DAMAGING
WINDS ARE THE MAIN THREATS. LOCALLY HEAVY RAINS ARE ALSO POSSIBLE.

NO HAZARDOUS WEATHER IS EXPECTED SUNDAY NIGHT THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON INTO TONIGHT
AND LATE SATURDAY NIGHT INTO SUNDAY.

In the hours before

Special weather statement, Apr 25, 5:25 PM CST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
625 PM CDT FRI APR 25 2008

TXZ173-252345-
WILLIAMSON-
625 PM CDT FRI APR 25 2008

...A STRONG THUNDERSTORM WAS AFFECTING WILLIAMSON COUNTY...

AT 622 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
TORNADIC THUNDERSTORM NEAR BELTON...MOVING SOUTH AT 15 MPH.

THROUGH 7 PM CDT...AN SEVERE THUNDERSTORM PRODUCING A TORNADO WAS
LOCATED NEAR BELTON IN BELL COUNTY ...MOVING SOUTHWARD AT NEAR 15
MPH.  SHOULD THIS STORM HOLD TOGETHER...IT WILL AFFECT NORTHERN
WILLIAMSON COUNTY POSSIBLY NEAR JARRELL OVER THE NEXT 30 TO 45
MINUTES. STAY TUNED FOR ADDITIONAL STATEMENTS OR WARNINGS.
THE STORM ALSO HAS A HISTORY OF VERY LARGE BASEBALL SIZE HAIL.
Special weather statement, Apr 25, 5:45 PM CST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AUSTIN/SAN ANTONIO TX
645 PM CDT FRI APR 25 2008

TXZ173-260045-
WILLIAMSON-
645 PM CDT FRI APR 25 2008

...A STRONG THUNDERSTORM WAS APPROACHING NORTHERN WILLIAMSON
COUNTY...

AT 638 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
AN INTENSE THUNDERSTORM PRODUCING A TORNADO 5 MILES NORTHEAST OF
SALADO...OR 6 MILES SOUTH OF BELTON...MOVING SOUTH AT 15 MPH.  THIS
STORM WILL AFFECT NORTHERN WILLIAMSON COUNTY BETWEEN JARRELL AND
BARTLETT BETWEEN 715 PM AND 730 PM.

THIS STORM HAS A HISTORY OF A TORNADO AND LARGE BASEBALL SIZED HAIL.

The radar

The Austin/San Antonio radar (KEWX), 134 km away, was scanning. The volume nearest the first event began at 00:03 UTC.

Open the radar archive at this moment

Event by event

28 hail, 2 thunderstorm wind, 1 flash flood. Local standard time, as filed.

Hail, Gillespie

When
April 25, 6:00 PM CST
Where
Gillespie County, 3.65 mi NE of Harper
Measured
1.75 in hail
Reported by
Public
Coordinates
30.340, -99.210

A resident along Jung Road reported hail.

Hail, Kerr

When
April 25, 6:17 PM CST
Where
Kerr County, 3.45 mi N of Mountain Home
Measured
1 in hail
Reported by
COOP Observer
Coordinates
30.220, -99.370

Hail, Williamson

When
April 25, 6:28 PM CST
Where
Williamson County, Schwertner
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
30.820, -97.500

Hail, Kerr

When
April 25, 6:35 PM CST
Where
Kerr County, Camp Scenic
Measured
0.88 in hail
Reported by
CoCoRaHS
Coordinates
30.120, -99.280

Hail, Kerr

When
April 25, 6:50 PM CST
Where
Kerr County, Mountain Home
Measured
1.75 in hail
Reported by
CoCoRaHS
Coordinates
30.170, -99.370

Hail fell near the the highway intersection of 27 and FM 41.

Hail, Williamson

When
April 25, 7:03 PM CST
Where
Williamson County, 0.59 mi W of Weir
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
30.670, -97.590

Hail, Kerr

When
April 25, 7:05 PM CST
Where
Kerr County, 19.23 mi WSW of Hunt
Measured
1 in hail
Reported by
Fire Department/Rescue
Coordinates
29.950, -99.620

Hail, Llano

When
April 25, 7:10 PM CST
Where
Llano County, 7.43 mi ESE of Oxford
Measured
1 in hail
Reported by
Public
Coordinates
30.570, -98.580

Quarter size hail fell at the Rosewood Vineyard.

Hail, Williamson

When
April 25, 7:13 PM CST
Where
Williamson County, 0.59 mi W of Weir
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
30.670, -97.590

Hail, Gillespie

When
April 25, 7:15 PM CST
Where
Gillespie County, 5.56 mi S of Tivydale
Measured
0.75 in hail
Reported by
CoCoRaHS
Coordinates
30.150, -99.140

Hail, Kerr

When
April 25, 7:20 PM CST
Where
Kerr County, 0.6 mi W of Ingram
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
30.080, -99.240

Hail, Real

When
April 25, 7:20 PM CST
Where
Real County, 10.13 mi NNE of Vance
Measured
0.88 in hail
Reported by
Public
Coordinates
29.960, -99.950

An employee at Camp Eagle reported hail the size of nickels.

Hail, Kerr

When
April 25, 7:23 PM CST
Where
Kerr County, 2.49 mi WSW of Kerrville
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.040, -99.170

Hail, Kerr

When
April 25, 7:35 PM CST
Where
Kerr County, 0.91 mi SE of Kerrville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.040, -99.120

Hail, Kerr

When
April 25, 7:47 PM CST
Where
Kerr County, 1.38 mi WNW of Legion
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
30.030, -99.140

Thunderstorm Wind, Williamson

When
April 25, 8:00 PM CST
Where
Williamson County, 0.59 mi W of Hare
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
30.670, -97.280

A barn along FM 1331 near Laneport received extensive roof and wall damage.

Hail, Edwards

When
April 25, 8:15 PM CST to 8:24 PM CST
Where
Edwards County, 20.12 mi ESE of Carta Vly
Measured
1 in hail
Reported by
COOP Observer
Coordinates
29.670, -100.380

Hail, Travis

When
April 25, 8:27 PM CST
Where
Travis County, 0.69 mi N of Pflugerville
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
30.440, -97.620

Hail, Travis

When
April 25, 8:32 PM CST
Where
Travis County, 2.16 mi NNE of Four Pts
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.430, -97.840

Hail, Bandera

When
April 25, 8:42 PM CST
Where
Bandera County, 3.3 mi WSW of Medina Circle R Arpt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
29.800, -99.320

Hail, Bandera

When
April 25, 8:46 PM CST
Where
Bandera County, 10.22 mi W of Vanderpool
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
29.740, -99.550

Hail, Travis

When
April 25, 8:50 PM CST
Where
Travis County, 2.39 mi NNE of Austin Mabry
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.350, -97.750

Hail was reported near 32nd street and Speedway.

Hail, Lee

When
April 25, 8:50 PM CST
Where
Lee County, 0.91 mi SW of Lexington
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
30.410, -97.010

Hail, Travis

When
April 25, 9:02 PM CST
Where
Travis County, 2.39 mi NNE of Austin Mabry
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
30.350, -97.750

Flash Flood, Travis

When
April 25, 9:07 PM CST to 10:07 PM CST
Where
Travis County, 3.43 mi NNW of Austin Mabry to 3.37 mi NNW of Austin Mabry
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
30.367, -97.788

Lakewood Drive at Bull Creek was closed due to flooding.

Hail, Medina

When
April 25, 9:40 PM CST
Where
Medina County, 11.46 mi NNW of Hondo Arpt
Measured
0.88 in hail
Reported by
Public
Coordinates
29.530, -99.230

Hail, Kinney

When
April 25, 10:00 PM CST to 10:25 PM CST
Where
Kinney County, 0.6 mi E of Brackettville
Measured
1 in hail
Reported by
COOP Observer
Coordinates
29.320, -100.410

Hail was still visible on the ground the next morning.

Hail, Kinney

When
April 25, 10:10 PM CST
Where
Kinney County, 0.6 mi E of Brackettville
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
29.320, -100.410

Hail was covering the ground at least 2 inches deep in some spots.

Hail, Hays

When
April 25, 10:11 PM CST
Where
Hays County, 4.98 mi NE of Wimberley
Measured
0.75 in hail
Reported by
Public
Coordinates
30.050, -97.990

Hail was reported at the Hays City Store at the corner of FM 3237 and FM 150.

Thunderstorm Wind, Fayette

When
April 25, 10:30 PM CST
Where
Fayette County, Warrenton
Measured
50 kt (58 mph) estimated gust
Property damage
$2,000
Reported by
Emergency Manager
Coordinates
30.020, -96.730

There were trees reported blown down along highway 237 near the town of Warrenton.

Hail, Dimmit

When
April 26, 12:27 AM CST
Where
Dimmit County, 7.28 mi W of Winter Haven
Measured
0.88 in hail
Reported by
Public
Coordinates
28.620, -99.970

Nickel size hail fell at a ranch along Highway 277.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2008Every state in 2008This day in weather historyWarnings in Texas, April 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 94448, 94449, 94450, 94451, 94452, 94454, 94455, 94456, 94457, 94458, 94460, 94461, 94462, 94463, 94464, 94466, 94467, 94468, 94469, 94470, 94472, 94475, 98461, 94476, 94477, 94478, 94479, 94480, 94482, 94483, 94484.